[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.159.180. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 2, 1954

RHEUMATIC AND FEBRILE SYNDROME DURING PROLONGED HYDRALAZINE TREATMENT

Author Affiliations

Cleveland

From the Research Division of the Cleveland Clinic Foundation and the Frank E. Bunts Educational Institute.

JAMA. 1954;154(1):23-29. doi:10.1001/jama.1954.02940350025006
Abstract

Recent experience has extended and confirmed our impressions of the effects of treatment of hypertension with hydralazine hydrochloride (1-hydrazinophthalazine, Apresoline1) as the sole antipressor agent.2 A favorable result is commonly observed; the untoward toxic side-effects, formerly described, appear and usually disappear as the drug is used. In the doses used, tolerance, which others3 using smaller doses have observed, is rare. Some patients have become slightly anemic, partly, it would seem, as a result of anorexia, but severe anemia4 is exceptional.

Another striking complication of treatment has appeared in some of our patients; this seems to be related to the use of large doses of hydralazine over long periods of time. The syndrome in its less severe form resembles rheumatoid arthritis; in its severer febrile aspect, it simulates acute systemic lupus erythematosus. It is described in this report because of the natural interest attached to a complication

First Page Preview View Large
First page PDF preview
First page PDF preview
×